Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Baltimore/Washington

February 24, 20165 counties in Maryland; Fairfax County, Loudoun County, Virginia; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Feb 24, 2016, 4:51 PM EST for 5 counties in Maryland; Fairfax County, Loudoun County, Virginia; Berkeley County, Jefferson County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2016, 4:51 PM EST (21:51 UTC)
Expired
Feb 24, 2016, 5:30 PM EST
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Carroll County, MD, Frederick County, MD, Howard County, MD, Montgomery County, MD, Washington County, MD, Fairfax County, VA, Loudoun County, VA, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 47 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 5:07 PM ESTTSTM WND DMG2 E Leesburg, VATREE DOWN ON RT 15 NORTH OF LEESBURG AT JCT WITH SELMA LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:20 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS51 KLWX 242151
SVRLWX
MDC013-021-027-031-043-VAC059-107-WVC003-037-242230-
/O.NEW.KLWX.SV.W.0003.160224T2151Z-160224T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EST WED FEB 24 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
  WESTERN HOWARD COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHWESTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...
  LOUDOUN COUNTY IN NORTHERN VIRGINIA...
  NORTHEASTERN JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  EAST CENTRAL BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA...

* UNTIL 530 PM EST

* AT 451 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SHEPHERDSTOWN TO MIDDLEBURG...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICK...ROCKVILLE...GAITHERSBURG...LEESBURG...THURMONT...
  POOLESVILLE...SHEPHERDSTOWN...BROADLANDS...DAMASCUS...LOWES
  ISLAND...LANSDOWNE...GERMANTOWN...HARRY GROVE STADIUM...MOUNT
  AIRY...PURCELLVILLE...BRUNSWICK...WALKERSVILLE...BOONSBORO...NEW
  MARKET AND ROUND HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FOR NORTH CENTRAL
MARYLAND AND NORTHERN VIRGINIA.

LAT...LON 3969 7720 3910 7712 3897 7775 3953 7784
TIME...MOT...LOC 2151Z 241DEG 36KT 3949 7781 3896 7775 

$$

SEARS
3 follow-up statements
463 
WWUS51 KLWX 242201
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EST WED FEB 24 2016

VAC059-WVC003-037-242210-
/O.CAN.KLWX.SV.W.0003.000000T0000Z-160224T2230Z/
FAIRFAX VA-JEFFERSON WV-BERKELEY WV-
501 PM EST WED FEB 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAIRFAX...
NORTHEASTERN JEFFERSON AND EAST CENTRAL BERKELEY COUNTIES IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3969 7720 3910 7712 3899 7768 3954 7774
TIME...MOT...LOC 2200Z 241DEG 36KT 3953 7772 3900 7766 

$$

MDC013-021-027-031-043-VAC107-242230-
/O.CON.KLWX.SV.W.0003.000000T0000Z-160224T2230Z/
CARROLL MD-HOWARD MD-WASHINGTON MD-MONTGOMERY MD-FREDERICK MD-
LOUDOUN VA-
501 PM EST WED FEB 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN CARROLL COUNTY IN NORTH CENTRAL MARYLAND...WESTERN HOWARD
COUNTY IN CENTRAL MARYLAND...SOUTHEASTERN WASHINGTON COUNTY IN NORTH
CENTRAL MARYLAND...NORTHWESTERN MONTGOMERY COUNTY IN CENTRAL
MARYLAND...FREDERICK COUNTY IN NORTH CENTRAL MARYLAND AND CENTRAL
LOUDOUN COUNTIES IN NORTHERN VIRGINIA...

AT 500 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BOONSBORO TO NEAR OATLANDS...MOVING NORTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
FREDERICK...ROCKVILLE...GAITHERSBURG...LEESBURG...THURMONT...
POOLESVILLE...GERMANTOWN...HARRY GROVE STADIUM...DAMASCUS...LOWES
ISLAND...LANSDOWNE...MOUNT AIRY...PURCELLVILLE...BRUNSWICK...
WALKERSVILLE...BOONSBORO...NEW MARKET...MONTGOMERY VILLAGE...BOYDS
AND MOUNT LENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FOR NORTH CENTRAL
MARYLAND AND NORTHERN VIRGINIA.

LAT...LON 3969 7720 3910 7712 3899 7768 3954 7774
TIME...MOT...LOC 2200Z 241DEG 36KT 3953 7772 3900 7766 

$$

SEARS
413 
WWUS51 KLWX 242215 RRA
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EST WED FEB 24 2016

MDC043-242225-
/O.CAN.KLWX.SV.W.0003.000000T0000Z-160224T2230Z/
WASHINGTON MD-
515 PM EST WED FEB 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3969 7720 3910 7712 3903 7752 3958 7755
TIME...MOT...LOC 2215Z 239DEG 37KT 3960 7751 3907 7746 

$$

MDC013-021-027-031-VAC107-242230-
/O.CON.KLWX.SV.W.0003.000000T0000Z-160224T2230Z/
CARROLL MD-HOWARD MD-MONTGOMERY MD-FREDERICK MD-LOUDOUN VA-
515 PM EST WED FEB 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN CARROLL COUNTY IN NORTH CENTRAL MARYLAND...WESTERN HOWARD
AND NORTHWESTERN MONTGOMERY COUNTIES IN CENTRAL MARYLAND...FREDERICK
COUNTY IN NORTH CENTRAL MARYLAND AND NORTHEASTERN LOUDOUN COUNTIES IN
NORTHERN VIRGINIA...

AT 515 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WOLFSVILLE TO LANSDOWNE...MOVING NORTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
FREDERICK...ROCKVILLE...GAITHERSBURG...THURMONT...POOLESVILLE...
GERMANTOWN...HARRY GROVE STADIUM...DAMASCUS...LOWES ISLAND...
LANSDOWNE...MOUNT AIRY...WALKERSVILLE...NEW MARKET...MONTGOMERY
VILLAGE...BOYDS...CLOVER HILL...LINGANORE-BARTONSVILLE...NORTH
POTOMAC...BALLENGER CREEK AND DISCOVERY-SPRING GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FOR NORTH CENTRAL
MARYLAND AND NORTHERN VIRGINIA.

LAT...LON 3969 7720 3910 7712 3903 7752 3958 7755
TIME...MOT...LOC 2215Z 239DEG 37KT 3960 7751 3907 7746 

$$

SEARS
363 
WWUS51 KLWX 242228
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EST WED FEB 24 2016

MDC013-021-027-031-VAC107-242237-
/O.EXP.KLWX.SV.W.0003.000000T0000Z-160224T2230Z/
CARROLL MD-HOWARD MD-MONTGOMERY MD-FREDERICK MD-LOUDOUN VA-
528 PM EST WED FEB 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CARROLL COUNTY IN
NORTH CENTRAL MARYLAND...WESTERN HOWARD AND NORTHWESTERN MONTGOMERY
COUNTIES IN CENTRAL MARYLAND...FREDERICK COUNTY IN NORTH CENTRAL
MARYLAND AND NORTHEASTERN LOUDOUN COUNTIES IN NORTHERN VIRGINIA WILL
EXPIRE AT 530 PM EST...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND A
TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM EST.

LAT...LON 3969 7720 3910 7712 3903 7752 3958 7755
TIME...MOT...LOC 2226Z 241DEG 36KT 3960 7751 3907 7746 

$$

SEARS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:10 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 24, 3:10 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST WED FEB 24 2016

.SYNOPSIS...DEEP LOW PRESSURE OVER SOUTHERN OHIO WILL TRACK
NORTHEAST TO LAKE ERIE THROUGH THIS EVENING...WHILE A WARM FRONT
MOVES NORTH ACROSS MARYLAND. A COLD FRONT IS EXPECTED TO CROSS
THE MID-ATLANTIC THIS EVENING. HIGH PRESSURE BUILDS IN FOR THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...SHOWERS AND T-STORMS EXPECTED
THROUGH THIS EVENING IN VERY MOIST AND DESTABILIZING ATMOSPHERE.
WARM FRONT CURRENTLY ANALYZED ALONG THE I-95 CORRIDOR FROM
FREDERICKSBURG VA TO ABERDEEN MD. MODEL GUIDANCE STILL SHOW STRONG
PRESSURE FALLS IN THE ORDER OF 8-10 MB/3HR SO EXPECTING WARM FRONT
TO PUSH A BIT NORTHWARD OVER THE NEXT SVRL HOURS. ENVIRONMENT
FVRBL FOR TORNADOES DUE TO CURVED LONG HODOGRAPHS AND 0-3KM SRH
APPROACHING 600 M^2/S^2. LATEST NSSL WRF-ARW SHOWS CURRENT LINE
SOUTH OF AUGUSTA COUNTY TO INTENSIFY IN AREA OF STRONG ASCENT FOR
UPWARD VERTICAL MOTION IN RESPONSE TO LARGE SCALE 500 MB HEIGHT
FALLS IN THE ORDER OF 230 METER/12HR. LINE OF CONVECTION WILL THEN
RAISE AROUND 65KT CLEARING THE ENTIRE FCST AREA BY 02Z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...CDFNT WILL CLEAR THE AREA
BY 06Z THU WITH RAIN ENDING. UPSLOPE PRECIP WILL CONTINUE WITH
RAIN MIXING WITH SNOW AFTER 06Z BECOMING ALL SNOW BY 12Z THU.
TIGHT PRES GRADIENT WILL PERSIST THROUGH FRI WITH BREEZY AND
COOLER CONDITIONS. DESPITE VERY TIGHT PRES GRADIENT EXTENSIVE
CLOUD COVER WILL NOT BE CONDUCIVE FOR STRONGER WINDS TO MIX DOWN.
BEST CHANCE FOR ADVISORY LEVEL WINDS IS ALONG THE MASON DIXON
LINE. WIND ADVISORY LEVEL WINDS ARE ALSO MARGINAL FOR THE HIGHER
ELEVS AND WILL NOT ISSUE ANY ADVZY ATTM. ALSO...CURRENT WIND
ADVISORY OVER THE SW PART OF THE FCST AREA LOOKS LIKE IT WILL BE
ABLE TO CANCEL IT SOONER THAN CURRENT EXPIRATION TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SUB-TROPICAL RIDGING
PERSISTING OVER THE SOUTHEASTERN U.S. WILL BE FIGHTING LOWERING
HEIGHTS APPROACHING FROM THE NORTH AS RIDGING PERSISTS OVER
WESTERN NOAM. TEMPERATURES SHOULD GRADUALLY LOWER OVER THE PERIOD
IN AN OTHERWISE STORMY PATTERN. COLD AIR WILL LIKELY BE LACKING
FOR ANY APPRECIABLE WINTRY WEATHER THROUGH AT LEAST LATER NEXT
WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...IFR CONDITIONS THROUGH
THIS EVENING IN HEAVY SHOWERS AND T-STORMS SOME POTENTIALLY SEVERE
AT KDCA...KBWI AND KMTN. CONDITIONS IMPROVING AFTER 03Z THU.
BREEZY THU WITH FREQ GUSTS TO 30 KT.

MAINLY VFR THIS WEEKEND W/ WLY FLOW AROUND 10 KTS.

&&

.MARINE...GALE CONDITIONS LIKELY THROUGH THU THEN DIMINISHING INTO
SCA THU NIGHT AND BELOW SCA FRI NIGHT.

HIGH PRESSURE NOSING OVER THE AREA SHOULD KEEP WINDS BELOW
SCA LEVELS OVER THE WEEKEND.

&&

.HYDROLOGY...FLOODING THREAT DIMINISHING DUE TO EXPECTED FAST
STORM MOTION.

&&

.TIDES/COASTAL FLOODING...MINOR COASTAL FLOODING POSSIBLE THROUGH
EARLY THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MDZ003>006-011-013-014-
     503>508.
     COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ017.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ014-018.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ011-508.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>027-029-503-
     504-507-508.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ025>031-036>040-
     050>056-501-502-505>508.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ055-501-502-505-
     506.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Feb 24, 3:43 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EST WED FEB 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A TORNADO WATCH IN EFFECT UNTIL 11 PM. THE MAIN HAZARDS
ARE DAMAGING WINDS AND TORNADOES LATE THIS AFTERNOON THROUGH THIS
EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE AREA...EXCEPT SOUTHERN
MARYLAND...FROM 10 AM TO MIDNIGHT. PLEASE REFER TO FLOOD
MESSAGE...FFALWX...FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR ALL WATERS LATE THIS AFTERNOON
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT MAY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

GALE WARNINGS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 11 PM FOR MOST COUNTIES EAST
OF THE BLUE RIDGE EXCEPT FOR THE CENTRAL FOOTHILLS OF VIRGINIA. THE
MAIN HAZARDS ARE DAMAGING WINDS AND ISOLATED TORNADOES LATE THIS
AFTERNOON INTO THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE PORTIONS OF THE AREA TODAY
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR
MORE DETAILS.

A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FT THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT LIKELY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

ACCUMULATING SNOW IS EXPECTED WEST OF THE ALLEGHENY FRONT EARLY
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Feb 24, 4:30 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EST WED FEB 24 2016

ANZ538-DCZ001-MDZ004>006-011-013-014-016>018-503>508-VAZ052>055-
057-501-502-505-506-250000-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-DISTRICT OF COLUMBIA-
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
SOUTHEAST HARFORD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-KING GEORGE-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN LOUDOUN-
EASTERN LOUDOUN-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...
BALLENGER CREEK...ELDERSBURG...WESTMINSTER...REISTERSTOWN...
COCKEYSVILLE...BALTIMORE...BOWIE...SUITLAND-SILVER HILL...
CLINTON...COLLEGE PARK...GREENBELT...LAUREL...CAMP SPRINGS...
GLEN BURNIE...ANNAPOLIS...SEVERN...SOUTH GATE...SEVERNA PARK...
ARNOLD...ODENTON...ST. CHARLES...WALDORF...LEXINGTON PARK...
CALIFORNIA...CHESAPEAKE BEACH...HUNTINGTOWN...DUNKIRK...
NORTH BEACH...LUSBY...PRINCE FREDERICK...GERMANTOWN...DAMASCUS...
BETHESDA...ROCKVILLE...GAITHERSBURG...SILVER SPRING...LISBON...
COLUMBIA...ELLICOTT CITY...JARRETTSVILLE...ABERDEEN...DALE CITY...
MANASSAS...WOODBRIDGE...LAKE RIDGE...MONTCLAIR...RESTON...
HERNDON...ANNANDALE...CENTREVILLE...CHANTILLY...MCLEAN...
FRANCONIA...ARLINGTON...ALEXANDRIA...FALMOUTH...DAHLGREN...
WARRENTON...PURCELLVILLE...LEESBURG...ASHBURN...STERLING
430 PM EST WED FEB 24 2016

...TORNADIC THREAT DURING EVENING RUSH HOUR...

A LINE OF THUNDERSTORMS WITH SOME EMBEDDED TORNADOES IS HEADING
TOWARDS THE WASHINGTON AND BALTIMORE METRO AREAS. THIS LINE WILL
LIKELY CROSS THE METRO AREAS AT THE HEIGHT OF EVENING RUSH HOURS
BETWEEN 5 AND 7 PM.

STAY ALERT FOR WARNINGS...AND BE PREPARED TO SEEK SHELTER QUICKLY
IF YOUR LOCATION IS WARNED OR IF DANGEROUS WEATHER THREATENS.

IF YOU ARE CAUGHT OUTDOORS OR IN YOUR VEHICLE DURING A TORNADO...
THERE IS NO SAFE PLACE TO BE. JUST GET AS LOW AS YOU CAN AND COVER
YOUR HEAD TO PROTECT AS MUCH AS YOU CAN FROM DEBRIS. GET INDOORS
IF AT ALL POSSIBLE.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A STURDY HOME OR
BUSINESS...ON THE LOWEST FLOOR...IN AN INTERIOR ROOM...AWAY FROM
WINDOWS.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:04 AM ESTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Calvert, Harford, Prince George's, Saint Mary's and 1 more35 hr
Feb 24, 4:10 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Calvert17 min
Feb 24, 5:29 PM ESTSevere Thunderstorm WarningLWXCharles, Montgomery, Prince George's46 min
Feb 24, 5:46 PM ESTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford, Howard, Montgomery and 1 more59 min
Feb 24, 5:52 PM ESTAreal Flood WarningLWXCarroll, Frederick19 hr
Feb 24, 5:59 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Calvert, Charles, Howard, Montgomery and 2 more61 min
Feb 24, 6:02 PM ESTAreal Flood WarningLWXMontgomery8 hr
Feb 24, 6:18 PM ESTSevere Thunderstorm WarningLWXCharles, Saint Mary's42 min
Feb 24, 6:39 PM ESTAreal Flood WarningLWXAnne Arundel, Baltimore, Calvert, Carroll, Howard, Montgomery and 2 more9 hr
Feb 24, 6:39 PM ESTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore36 min
Feb 24, 6:42 PM ESTSevere Thunderstorm WarningLWXCalvert, Saint Mary's63 min
Feb 24, 6:53 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's52 min
Feb 23, 9:28 PM ESTWind AdvisoryLWXAlbemarle, Amherst, Augusta, Greene, Highland, Madison and 10 more51 hr
Feb 24, 3:10 PM ESTSpecial Marine WarningLWX95 min
Feb 24, 3:57 PM ESTSpecial Marine WarningLWX48 min
Feb 24, 4:24 PM ESTSpecial Marine WarningLWX96 min
Feb 24, 4:29 PM ESTAreal Flood WarningLWXAlbemarle, Greene, Madison, City of Charlottesville8 hr
Feb 24, 4:30 PM ESTSpecial Marine WarningLWX90 min
Feb 24, 4:34 PM ESTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Madison, Orange, Spotsylvania41 min
Feb 24, 4:50 PM ESTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg25 min
Feb 24, 4:52 PM ESTAreal Flood WarningLWXAlbemarle8 hr
Feb 24, 4:58 PM ESTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg47 min
Feb 24, 5:01 PM ESTFlash Flood WarningLWXClarke, Fauquier, Frederick, Loudoun, Warren3 hr
Feb 24, 5:06 PM ESTSpecial Marine WarningLWX39 min
Feb 24, 5:13 PM ESTTornado WarningLWXCulpeper, Prince William, Spotsylvania, Stafford, City of Fredericksburg36 min
Feb 24, 5:22 PM ESTFlash Flood WarningLWXSpotsylvania, City of Fredericksburg4 hr
Feb 24, 5:39 PM ESTSpecial Marine WarningLWX2 hr
Feb 24, 6:01 PM ESTSpecial Marine WarningLWX119 min
Feb 24, 6:36 PM ESTSpecial Marine WarningLWX39 min
Feb 24, 6:46 PM ESTFlash Flood WarningLWXFairfax, City of Alexandria119 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.